Severe Rhabdomyolysis as Complication of Interaction between Atorvastatin and Fusidic Acid in a Patient in Lifelong Antibiotic Prophylaxis: A Dangerous Combination

Anirban Nandy, Shahin Gaini

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningpeer review

117 Downloads (Pure)

Abstrakt

Atorvastatin and HMG-CoA reductase inhibitors are the most frequently used medication in the world due to very few adverse toxic side effects. One potentially life threatening adverse effect is caused by clinically significant statin induced rhabdomyolysis, either independently or in combination with fusidic acid. The patient in our case who previously had cardiac insufficiency, atrial fibrillation, and thoracic aorta aneurysm and was treated with insertion of an endovascular metallic stent in the aorta is presented in the report. He had an inoperable aortitis with an infected stent and para-aortic abscesses with no identified microorganism. The patient responded well to empirical antibiotic treatment with combination therapy of fusidic acid and moxifloxacin. This treatment was planned as a lifelong prophylactic treatment. The patient had been treated with atorvastatin for several years. He developed severe rhabdomyolysis when he was started on fusidic acid and moxifloxacin. The patient made a fast recovery after termination of treatment with atorvastatin and fusidic acid. We here report a life threatening complication of rhabdomyolysis that physicians must be aware of. This can happen either in atorvastatin monotherapy or as a complication of pharmacokinetic interaction between atorvastatin and fusidic acid.

OriginalsprogEngelsk
Artikelnummer4705492
TidsskriftCase Reports in Medicine
Vol/bind2016
Antal sider4
ISSN1687-9627
DOI
StatusUdgivet - 2016

Fingeraftryk

Dyk ned i forskningsemnerne om 'Severe Rhabdomyolysis as Complication of Interaction between Atorvastatin and Fusidic Acid in a Patient in Lifelong Antibiotic Prophylaxis: A Dangerous Combination'. Sammen danner de et unikt fingeraftryk.

Citationsformater